3 Medications That Can Cause Teeth Staining
Most people know that smoking, drinking coffee, and eating acidic food can cause teeth staining, but were you aware that medication can cause it as well? Here are three medications that may be causing unexpected teeth staining, and cosmetic dentistry procedures to correct the problem.
People that have allergies can depend on antihistamines to give them relief. However, the drug may be detrimental to the color of your teeth. Antihistamines can actually cause your teeth to become discolored because the medication inhibits your production of saliva. Since saliva plays a key role in keeping your mouth clean of debris that can cause stains, regular use of antihistamines can become a problem for your teeth.
Antihistamines cause surface level stains, and there are several options to treat the problem. In addition to flossing and brushing regularly, speak with your dentist about using whitening gels. These kits can be used at home, and work by applying a mild peroxide to your teeth.
Those with high blood pressure know how it is necessary to take antihypertensive medication. Unfortunately, these medications can cause your teeth to become yellow. If the teeth staining is a problem, speak with your doctor about alternative medications that can be just as effective, but do not have the side effects of discoloring your teeth.
If you absolutely must stay on the medication that is causing tooth discoloration, dental bonding may be the solution you are looking for. Your dentist will apply a resin to your teeth that will cover the stains and help rough up the visible surface areas. A thin substance that is similar to putty is molded onto each tooth and hardened with a UV light. The surface is polished, and your tooth will have a natural white color to it.
Dental bonding can be completed in one visit, and is an affordable procedure that can produce results that are beautiful and natural.
Some antibiotics, like doxycycline and tetracycline, can cause teeth discoloration. The risk increases if you need to take an antibiotic over an extended period. This is because some antibiotics can bond with calcium, and alter the dentin's color. It creates a stain that is very difficult get rid of for good.
The best option to restore the color of your teeth is with dental veneers. These thin shells made of porcelain will permanently bond to the surface of your teeth, creating a natural look that will last a long time.
These are not the only options available to correct teeth staining caused by medication. A professional dentist can advise you on the best course of action for your specific situation.